Six weeks ago my 91 year old mother was admitted to a neuro ward and stayed for 3 days to be evaluated for stroke. The head neurologist insisted there was no stroke, but a UTI that was treated on the ward with intravenous antibiotics was the reason that days before she suddenly couldn’t speak properly, follow simple directions and had other signs of abnormal cognition. She completely recovered cognitively at home and her UTI did not return. Several weeks afterwards she suddenly started feeling very faint but after a spell of diarrhea she quickly recovered from the faintness. Her stools were tested for infections and C-difficile but she didn’t have that.
Five days ago while standing making breakfast and chatting with her cleaning woman, she suddenly fell. The cleaning woman thought she fainted because she sort of “whooshed” down and she couldn’t get a verbal response from her after she fell. Apparently she had also hit her head on the fridge door, probably not too hard. My mother insisted that she did not fall, and merely placed herself on the floor to avoid falling after feeling dizzy. Shortly after this incident she looked very grey but recovered after about 20 minutes. She reported no pain or other symptoms. We gave her water and aspirin. Soon after she phoned her doctor about the incident. He told her to come in in several days for her regular BP monitoring appointment. He felt it was fluctuating blood pressure but that they would talk about it then. My concern is that my mother is minimizing this event with her doctor and blaming the cleaning lady for bad judgement. (She wanted to get her evaluated in the hospital ASAP). My mother’s memory of this event also seems faulty; she couldn’t remember taking aspirin and she is normally one to be very careful about taking both prescription and OTC drugs. There was another incident similar to this about 6 months ago, when I found her on the floor. I had no evidence she fainted then but again she insisted she didn’t fall but had placed herself on the floor to avoid falling after feeling dizzy. Since this incident of a few days ago she is now having mild to moderate headaches every day. This is unusual for her.
My mother has arthritis, treated high blood pressure. She only takes BP meds and multivitamins and a few OTC’s for indigestion and headache occasionally. She’s declined arthritis meds because they don’t agree with her even though her mobility is limited. (She walks slowly with a cane). Her blood pressure has been very stable for years on her BP meds.
I am concerned that maybe she is having TIAs but is very resistant to going to the hospital. What signs of TIA/stroke should I be on the look out for and when should I act quickly to get her evaluated? In the hospital 6 weeks ago the emerg cardiologist said her brain scan (MRI?) showed some evidence of prior stroke or TIA. I presume they put her on the neuro ward to monitor her, just in case she had had a TIA.
Was an MRA or doppler studies done? This could help assess the blood flow. It could be TIAs. TIA or transient ischemic attack, which as the name indicates there is a temporary lack of blood flow to a particular part of the brain. This usually recovers, but these people are more prone for strokes. For the TIA, if as she is a hypertensive and if diabetic, ensure to keep these under check. She should eat healthy, a low salt and oily diet and exercise regularly. To improve blood flow to the ischemic areas plavix is indicated. The drug is used to prevent heart attacks, strokes, and to treat peripheral vascular disease and claudication. Please discuss this with your doctor am sure he will provide further assistance.
Thanks so much for the reply. I will urge my mother to try and follow up with her doctor re your suggestions.. In the meantime I think she can improve her diet and activity level in the ways you've noted. Thankfully as of this date she has continued to be fine and there have been no falls or feelings of faintness. After the fall she did go to her appointment but her doctor just tried to reassure her and kept her on her present dose of blood pressure meds. She uses low dose aspirin when she feels a little funny usually at night, and her doctor said she could continue to take this if she likes.
I'm of course still concerned that she could be having TIAs. I'm sure I'm not the only one to find this situation difficult to deal with. I know that if I insist too much about asking her doctor to check up on the tests, she'll be resistant and also get more anxious which is probably not so good for her either.. Her younger brother has had an episode of a diagnosed TIA just recently and I know deep down she's very afraid this could happen to her too.. But she seems to react by denying that anything potentially serious could be happening to her too. Other than that I think she's in her "right mind" so there's only so much insisting I can do but I'll try my best quietly make some suggestions.
Understand your predicament. But for TIAs therapy is focused on controlling the risk factors like hypertension and diabetes and taking medications like plavix to improve the blood flow. Ask her to report any untoward symptoms. Also, with the BP meds, there could sometimes be postural hypotension, a condition in which the peripheral arteries dilate, leading to pooling of blood in the peripheries. This in effect causes decreased circulation of blood resulting in dizziness/lightheadedness. This is more pronounced if the person stands up from a lying down position. This is detected by recording the blood pressure recordings in the sitting, standing and lying down positions. If the variations in blood pressure recordings are more than 10 mmHg, it is diagnosed as postural hypotension/Orthostatic Hypotension. Make this suggestion also.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.